MAUDE Adverse Event Report: SYNTHES HAGENDORF SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE; APPLICANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

SYNTHES HAGENDORF SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE; APPLICANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Catalog Number 03.835.032
Medical Device Problem Codes Device Operates Differently Than Expected (2913); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Date of event was unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Pma/510(k) number is not available for reporting.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device history record review concluded that no (non-conformance reports) ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown spine procedure, while using an angled awl to penetrate the vertebral body, the surgeon had difficulty while preparing three (3) sites for implantation.The surgeon believes that the shoulder of the awl was becoming hung up on the aiming device, causing the awl to fail to advance through the vertebrae.After multiple attempts at each site, the surgeon utilized a mallet to successfully penetrate the vertebral body.The procedure was completed successfully and the patient was reported to be stable.No adverse events were reported.Concomitant devices reported: unknown hospital mallet (part #: unknown, lot #: unknown, qty.1).This is report number 1 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject devices.The returned synfix evolution awls (03.835.032, 9916602 and 9932633) are included in the synfix evolution secured spacer system and are used during screw insertion.The returned devices were received with minor superficial marks and indications of light usage.However, the complaint condition is unconfirmed since it could not be replicated and upon inspection there were no indications of damage which could have contributed to the complaint condition.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.One returned synfix evolution awl (03.835.032, 9916602) was manufactured on may 03, 2016 and the other (03.835.032, 9932633) was manufactured on june 24, 2016 and drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Since the evolution system has not been in use for an extended period of time, spine product development (pd) was contacted to help understand the complaint condition and potential causes.Although it is not possible to determine a definitive root cause for the complaint condition using the available information, spine pd confirmed that it most likely occurred due to a technique issue rather than having occurred due to a design related issue.Additionally, the synfix evolution screw aiming device block and screwdrivers/awl tolerance analysis document indicates that the complaint condition was considered during product development, and the tolerancing taken into consideration when designing the synfix evolution awls (03.835.032).Additionally soft tissue deflection could cause awls to feel slight resistance if the shoulder region of the awl tip were to rub up against the corresponding region of the aiming device.Spine pd indicated that the areas in question pertain to the awl tip and aiming device and they were measured to confirm that they met design specifications.The dimensions listed in the awl tip drawing and their corresponding cannulations in the aiming device drawing were measured and found to meet specifications.According to the aiming device drawing the larger diameter cannulation requires a dimension of ø6.35mm±0.025 and the smaller diameter cannulation requires a dimension of ø5.65mm±0.05.Gauge pins (gp29 and 32) were used to gauge the cannulation sizes.The larger cannulation allowed gauge pins ranging from ø6.33mm-6.35mm to pass through, and the smaller cannulation allowed gauge pins ranging from ø5.6mm-5.63mm.According to the awl tip drawing the larger diameter region calls for a diameter of ø6.25mm±0.025 and for the smaller diameter region ø5.45mm±0.05.Calipers were used to measure the relevant diameters of both returned awls, the larger diameter measurement ranged from ø6.23mm-6.24mm and the smaller diameter region ø5.45mm-5.46mm.According to inspection of the returned parts and measurement of the relevant regions they were found to be within tolerance and met specifications.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE
Common Device Name
APPLICANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6191175
Report Number3003875359-2016-10652
Device Sequence Number427006
Product Code KWQ
UDI-Device Identifier10705034814179
UDI-Public(01)10705034814179(10)9916602
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.835.032
Device Lot Number9916602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/20/2016
Supplement Report FDA Received Date01/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1